Hail, Bristol
- When
- May 29, 3:30 PM EST
- Where
- Bristol County, Taunton
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.900, -71.100
Severe thunderstorms dropped penny sized hail at the National Weather Service office in Taunton, and in Bridgewater. The storms also downed large tree limbs in South Dartmouth.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms dropped penny sized hail at the National Weather Service office in Taunton, and in Bridgewater. The storms also downed large tree limbs in South Dartmouth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 29, 2:20 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 320 PM EDT SUN MAY 29 2005 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... OBVIOUSLY OUR MID LEVEL CAP HAS ERODED ACROSS MUCH OF EASTERN MA/RI AND SOUTHEAST NH. ALL THUNDERSTORMS HAVE REMAINED SUB-SEVERE WITH MAINLY PEA SIZE HAIL AND VERY HEAVY RAIN. MAIN DRIVING FORCE TODAY HAS BEEN MODEST LOW AND MID LEVEL LAPSE RATES COUPLED WITH LOW LEVEL CONVERGENCE FROM LEFTOVER SURFACE TROF FROM LAST NIGHT AND DEVELOPING AFTERNOON SEABREEZES. WIND AND LARGE HAIL NOT MUCH OF A RISK LATE THIS AFTERNOON AS RAIN SHAFTS HAVE HAD A DIFFICULT TIME CLIMBING MUCH HIGHER THAN 15-20 KFT. GIVEN THE WEAK WIND FIELD...MINOR POOR DRAINAGE AND URBAN FLOODING IS THE MAIN CONCERN FOR THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING. ALTHOUGH...CANT RULE OUT ONE OR TWO CELLS PRODUCING MARGINAL SEVERE WIND (50 KT) AND HAIL (0.75 IN). AS MENTIONED IN PREVIOUS DISCUSSION...STORMS WILL BE CONCENTRATED OVER EASTERN SECTION WHERE GREATEST INSTABILITY AND LOW LEVEL CONVERGENCE ARE LOCATED. AS FOR LATER TONIGHT THROUGH MONDAY NIGHT...NOT MUCH CHANGE TO OVERALL UPPER AIR PATTERN THIS PERIOD...WITH A SERIES OF SHORT WAVES ROTATING THROUGH THE REGION. GIVEN MARGINAL INSTABILITY AND LIFT...WILL LIMIT POPS TO LOW CHANCE (25-35%)AND INDICATE COVERAGE WILL BE SCATTERED TO WIDELY SCATTERED. SO EXPECTING THE HOLIDAY WEEKEND TO FINISH ON A SEASONABLE AND MAINLY DRY NOTE. .LONG TERM (TUESDAY THROUGH SUNDAY)... COMING SOON. && .AVIATION... MAINLY VFR WITH MVFR IN SHOWERS AND TSTMS LATE TODAY AND THIS EVENING. SEE TAFS FOR ADDITIONAL DETAILS. && .MARINE... FAIRLY LIGHT & VARIABLE WINDS ALONG WITH FLAT SEAS THIS PERIOD. IN THE LONGER RANGE...COMING SOON. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM...NOCERA LONG TERM...BELK AVIATION...NOCERA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 545 AM EDT SUN MAY 29 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-300945- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 545 AM EDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... ALTHOUGH A SLIGHT CHANCE OF THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST LATE THIS AFTERNOON AND THIS EVENING...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. AREAS OF FOG EARLY THIS MORNING WILL BURN OFF BY MID MORNING. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED AT THIS TIME THROUGH SATURDAY. WTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 120 PM EDT SUN MAY 29 2005 MAZ017-020-RIZ001>007-291900- BRISTOL RI-EASTERN KENT RI-NEWPORT RI-NORTHERN BRISTOL MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- WASHINGTON RI-WESTERN KENT RI- 120 PM EDT SUN MAY 29 2005 ...SLOW MOVING THUNDERSTORMS WILL MOVE ACROSS RHODE ISLAND AND BRISTOL COUNTY MASSACHUSETTS THROUGH 3 PM... AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF SCATTERED RAIN SHOWERS AND THUNDERSTORMS OVER RHODE ISLAND AND BRISTOL COUNTY IN MASSACHUSETTS. THE INDIVIDUAL STORMS WERE MOVING TO THE SOUTHEAST AT AROUND 10 MPH. THE STRONGEST STORMS WERE NEAR SOUTH KINGSTOWN AND EAST GREENWICH IN RHODE ISLAND...AND NEAR DIGHTON AND ATTLEBORO IN MASSACHUSETTS AT 115 PM. THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 30 MPH...SMALL HAIL AND VERY HEAVY DOWNPOURS AS WELL AS DANGEROUS LIGHTNING. AED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 242 PM EDT SUN MAY 29 2005 MAZ004>007-012>021-026-NHZ011-012-015-RIZ001>007-292100- BRISTOL RI-CENTRAL MIDDLESEX MA-CHESHIRE NH-EASTERN ESSEX MA- EASTERN HILLSBOROUGH NH-EASTERN KENT RI-EASTERN NORFOLK MA- EASTERN PLYMOUTH MA-NEWPORT RI-NORTHERN BRISTOL MA- NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WASHINGTON RI- WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-WESTERN KENT RI- WESTERN NORFOLK MA-WESTERN PLYMOUTH MA- 242 PM EDT SUN MAY 29 2005 ...SLOW MOVING THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND AND CENTRAL AND EASTERN MASSACHUSETTS THROUGH 5 PM... AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF SCATTERED RAIN SHOWERS AND THUNDERSTORMS OVER SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND AND CENTRAL AND EASTERN MASSACHUSETTS. THE INDIVIDUAL STORMS WERE MOVING TO THE SOUTHEAST AT AROUND 5 MPH. AT 230 PM SOME OF THE STRONGEST STORMS WERE LOCATED NEAR MANCHESTER NEW HAMPSHIRE...NORTH KINGSTOWN RHODE ISLAND AS WELL AS FALL RIVER AND NORTH ROCHESTER IN SOUTHEAST MASSACHUSETTS. THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 30 MPH...SMALL HAIL AND VERY HEAVY DOWNPOURS AS WELL AS DANGEROUS LIGHTNING. THE HEAVY RAIN MAY CAUSE SOME STREET FLOODING. AED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 324 PM EDT SUN MAY 29 2005 MAZ020-RIZ007-292000- NEWPORT RI-SOUTHERN BRISTOL MA- 324 PM EDT SUN MAY 29 2005 AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH...SMALL HAIL...AND LOCALIZED STREET FLOODING...4 MILES SOUTHWEST OF SWANSEA...OR ABOUT 3 MILES NORTHEAST OF BRISTOL...MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR...SOMERSET AND SWANSEA BY 330 PM EDT... FALL RIVER AND WESTPORT BY 350 PM EDT...6 MILES NORTHWEST OF NEW BEDFORD BY 400 PM EDT. FIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 332 PM EDT SUN MAY 29 2005 MAZ017-292015- NORTHERN BRISTOL MA- 332 PM EDT SUN MAY 29 2005 AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 8 MILES NORTHWEST OF NORTON...OR ABOUT 4 MILES NORTH OF NORTH ATTLEBOROUGH...MOVING SOUTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR...NORTON BY 410 PM EDT. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. NOCERA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 356 PM EDT SUN MAY 29 2005 MAZ017-020-RIZ002-005-292030- BRISTOL RI-NORTHERN BRISTOL MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- 356 PM EDT SUN MAY 29 2005 AT 355 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER EAST PROVIDENCE...OR ABOUT 3 MILES EAST OF PROVIDENCE...MOVING SOUTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR...REHOBOTH BY 420 PM EDT...BARRINGTON AND WARREN BY 430 PM EDT. FIELD/NOCERA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 411 PM EDT SUN MAY 29 2005 MAZ017>020-RIZ005-292045- BRISTOL RI-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-WESTERN PLYMOUTH MA- 411 PM EDT SUN MAY 29 2005 AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM BROCKTON MASSACHUSETTS TO BARRINGTON RHODE ISLAND...MOVING EAST AT 10 MPH. THE STORMS WERE CAUSING TORRENTIAL DOWNPOURS WITH LOCALIZED STREET FLOODING...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. PEA SIZED HAIL WAS REPORTED AT FOXBORO...MANSFIELD...AND AT THE NATIONAL WEATHER SERVICE OFFICE IN TAUNTON. WIND GUSTS TO 40 MPH ALSO WILL ACCOMPANY THE STORMS. THUNDERSTORMS WILL BE NEAR...WARREN AND BRISTOL BY 420 PM EDT... WHITMAN AND ABINGTON BY 430 PM EDT...SWANSEA AND SOMERSET BY 440 PM EDT...HANSON AND FREETOWN BY 450 PM EDT. FIELD
The Boston radar (KBOX), 7 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454616, 5454617, 5454618.